New Mexico, 2011

Heavy Snow in New Mexico, February 1 to 2, 2011

February 1 to 2, 2011 · NWS ABQ · 29 events in 29 counties and zones

Two successive upper level storm systems effectively brought a one-two punch to New Mexico. Winter weather began on the 31st of January when an arctic cold front blasted through the eastern plains.

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Two successive upper level storm systems effectively brought a one-two punch to New Mexico. Winter weather began on the 31st of January when an arctic cold front blasted through the eastern plains. Snow began that evening in earnest across the eastern plains and central mountain chain. Rain also changed to snow across the west as temperatures plummeted. Snow continued into the 2nd, which was followed by extremely cold temperatures area wide that not only shattered daily records on the 3rd but at some locales broke the all-time coldest temperatures on record. It was the most significant outbreak of arctic air since January 1941. Snow totals exceeded one foot in many mountain locales, while somewhat lower amounts were noted below 7500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 3:06 PM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Jan 31, 3:06 PM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MST MON JAN 31 2011

.DISCUSSION...

...MAJOR WINTER STORM DEVELOPING ACROSS NORTHERN AND CENTRAL NM...

THE CURRENT SUITE OF SATELLITE AND SFC OBS ACROSS THE AREA ALONG
WITH SHORT-TERM GUIDANCE INDICATES THE MUCH ANTICIPATED WINTER STORM
IS TAKING SHAPE AS EXPECTED. THERE ARE SEVERAL IMPORTANT FEATURES TO
NOTE WITH THIS EVENT: LIFE THREATENING COLD AND EXTREME WIND CHILL
VALUES THROUGH AT LEAST WEDNESDAY...WIDESPREAD MODERATE TO HEAVY
SNOWFALL ACCUMULATIONS...AND SIGNIFICANT BLOWING AND DRIFTING SNOW
ACROSS THE EAST AND BELOW CANYONS IN THE RIO GRANDE VALLEY.

THE 22Z SFC ANALYSIS SHOWS THE ARCTIC FRONTAL BNDRY DRAPED FROM
NEAR LAS VEGAS SOUTHEAST TO PORTALES...WHILE SATELLITE IMAGERY SHOWS
THE UPR TROUGH AXIS FROM THE FOUR CORNERS SOUTH TO NEAR TUSCON. LAPS
DATA SHOWS LIFTED INDICES NEAR -2C WITH CAPE NEAR 500J/KG SUPPORTING
THUNDERSTORMS WITHIN THE RIO GRANDE VALLEY AND WESTERN NM UNDER THE
UPR LOW. EVAPORATIONAL COOLING AND COLD TEMPS ALOFT ARE ALLOWING
TEMPS TO FALL IN ASSCN WITH PRECIP THUS RAIN/SNOW/SNOW GRAINS/SMALL
HAIL ARE FALLING WITH THIS ACTIVITY.

SFC CONVERGENCE WILL CONTINUE TO SPREAD WEST TOWARD THE CENTRAL MT
CHAIN AND THE RIO GRANDE VALLEY THIS EVENING AS DIVERGENCE ALOFT AND
INSTABILITY BENEATH THE UPR LOW SPREADS EAST. HAVE INCREASED SNOW
AMOUNTS WITHIN THE VALLEY AND CENTRAL MTS FOR TONIGHT AND UPGRADED
TO A WINTER STORM WARNING.

THE NEXT WAVE CURRENTLY UPSTREAM NEAR SALT LAKE CITY WILL REINFORCE
SUPPORT ALOFT AS THE SFC FRONT CONTINUES PROGRESSING WEST. THIS WILL
ALLOW FOR A BRIEF LULL TUESDAY BUT THEN MORE PRECIP FROM THE CENTRAL
MTS WESTWARD TO THE ARIZONA STATE LINE TUESDAY NIGHT INTO WEDNESDAY.
TEMPS IN ASSCN WITH THIS SYSTEM WILL BE 25 TO 45F BELOW NORMAL AREAWIDE
THRU THURSDAY. WIND CHILL VALUES WILL AVERAGE -10 TO -40F AS WELL
BOTH WEDNESDAY AND THURSDAY MORNINGS.

MODELS SHOW CONTINUED COLD INTO SATURDAY THEN ANOTHER WAVE DIVING
SOUTH INTO THE AREA BY SUNDAY...WITH MORE SNOW AND VERY COLD TEMPS
IN STORE.

GUYER

&&

.AVIATION...
PLENTY OF AVIATION WEATHER CONCERNS DURING THE NEXT 24 HOURS AND
BEYOND. INITIAL WAVE OF ENERGY AND ARCTIC COLD FRONT WILL RESULT
IN CONTINUED DETERIORATING WEATHER CONDITIONS ACROSS NM LATER THIS
AFTERNOON INTO TONIGHT...WITH IFR CIGS AND MT OBSCURATIONS BECOMING
WIDESPREAD...PARTICULARLY OVER THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS AND PLAINS...WHERE LIFR TO VLIFR WILL BECOME COMMON DURING
THE NIGHT. FOCUS FOR THE HEAVIEST SNOW WILL BE FOUND ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE NORTHEAST HALF OF THE
STATE...WHILE PRECIP GRADUALLY TAPERS OFF ACROSS THE WEST TONIGHT
AND TUESDAY MORNING. AS THE ARCTIC AIR MASS DEEPENS... LOCALLY GUSTY
EAST WINDS ARE LIKELY FOR KSAF AND KABQ AFTER 06Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 40

&&

.FIRE WEATHER...
THE MUCH ADVERTISED WEATHER CHANGE IS UPON US. NO BIG CHANGES TO THE
PREVIOUS FORECAST TRENDS...ALTHOUGH WE CONTINUE TO ADJUST THE TIMING
OF THE PRECIPITATION AS WELL AS SNOW AMOUNTS. OVERALL...A MAJOR
CHANGE IN THE WEATHER IN THE COMING DAYS AND TEMPERATURES WILL BE
AS COLD IF NOT COLDER THAN THE ARCTIC BLAST EXPERIENCED OVER THE
NEW YEARS HOLIDAY PERIOD.

PRECIPITATION WILL CONTINUE TO SPREAD SOUTH AND EAST TONIGHT AS THE
FIRST OF THE TWO STORMS CROSSES NEW MEXICO. AT THE SAME TIME...THE
LEADING EDGE OF THE ARCTIC AIR MASS WILL CONTINUE TO PRESS SOUTH AND
WEST ACROSS THE EAST CENTRAL PLAINS...REACHING THE EAST SLOPES OF
THE SANDIA AND MANZANO MOUNTAINS THIS EVENING. THE ARCTIC AIR WILL
BEGIN TO POUR INTO THE RIO GRANDE VALLEY AROUND OR AFTER MIDNIGHT
TONIGHT AND RUSH TO THE CONTINENTAL DIVIDE TUESDAY...AND EVEN TO THE
ARIZONA BORDER TUESDAY NIGHT. THE EAST WINDS WILL BE A LONG DURATION
EVENT OVER WESTERN AND CENTRAL AREAS...CONTINUING INTO WEDNESDAY.
UPSLOPE FLOW OVER THE EAST SIDE OF THE CENTRAL MOUNTAIN CHAIN ONTO
THE EASTERN PLAINS WILL LEAD TO AN EXTENDED PERIOD OF SIGNIFICANT
SNOWFALL THROUGH TUESDAY NIGHT.

THE GROWING CONSENSUS AMONG THE FORECAST MODELS IS FOR THE MAIN
PIECE OF ENERGY DROPPING SOUTH FROM THE ROCKIES LATER TUESDAY TO
TRACK FARTHER WEST AND SOUTH...WITH A CLOSED CIRCULATION TRACKING
FROM JUST WEST OF THE FOUR CORNERS TUESDAY NIGHT...SOUTHWARD ALONG
THE NM/AZ BORDER INTO SOUTHWEST NM WEDNESDAY. THIS WILL BE A VERY
INTENSE LOW PRESSURE AND COMBINED WITH THE WESTWARD-MOVING ARCTIC
FRONTAL BOUNDARY WILL PRODUCE WIDESPREAD AND SIGNIFICANT SNOW ACROSS
CENTRAL AND SOUTHWEST AREAS OF THE STATE LATER TUESDAY THROUGH
WEDNESDAY.

IMPROVING WEATHER CONDITIONS FROM NORTH TO SOUTH FOR WEDNESDAY
NIGHT...WITH QUIETER WEATHER EXPECTED THURSDAY AND FRIDAY.
REGARDLESS...TEMPERATURES...ALTHOUGH MODERATING SOMEWHAT...WILL
REMAIN BELOW TO WELL BELOW AVERAGE.

THE UPCOMING WEEKEND LOOKS TO BEGIN DRY WITH HIGH TEMPERATURES NEAR
NORMAL AT THE START...THEN BECOMES UNSETTLED AND COLDER AS A ANOTHER
TROUGH ALOFT DROPS INTO THE STATE FROM THE NORTH AND A REINFORCING
SURGE OF ARCTIC AIR INFILTRATES THE STATE SUNDAY AFTERNOON THROUGH
EARLY NEXT WEEK.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  20  31   9  19 /  50  50  60  30
DULCE...........................  14  27   3  18 /  60  70  70  40
CUBA............................  15  29   1  17 /  60  80  80  50
GALLUP..........................  13  32   0  16 /  50  50  80  40
EL MORRO........................  14  31  -1  12 /  50  70  80  60
GRANTS..........................  15  30   1  13 /  50  70  80  60
QUEMADO.........................  16  32   9  18 /  50  70  80  60
GLENWOOD........................  22  44  19  30 /  50  50  60  50
CHAMA...........................   8  22  -6  12 /  70 100  70  50
LOS ALAMOS......................  10  20  -3  10 /  70  70  80  60
PECOS...........................   8  22  -7  10 / 100  70  80  50
CERRO/QUESTA....................  12  19  -9  11 /  80  90  60  50
RED RIVER.......................   3  12 -17   0 / 100 100  70  50
ANGEL FIRE......................   1  14 -19   3 / 100  90  70  50
TAOS............................   8  17  -3  12 /  60  80  60  50
MORA............................   5  15  -8   9 / 100  70  80  50
ESPANOLA........................  15  28   9  18 /  60  60  60  50
SANTA FE........................  11  22  -1  11 /  70  60  70  60
SANTA FE AIRPORT................  13  24   0  12 /  70  60  70  60
ALBUQUERQUE FOOTHILLS...........  20  26   7  14 /  60  60  70  60
ALBUQUERQUE HEIGHTS.............  22  29   9  16 /  60  60  70  50
ALBUQUERQUE VALLEY..............  20  31   8  18 /  60  60  70  50
ALBUQUERQUE WEST MESA...........  19  30   7  17 /  60  60  70  60
LOS LUNAS.......................  20  31   9  19 /  60  60  70  60
RIO RANCHO......................  21  29   8  17 /  60  60  70  60
SOCORRO.........................  23  31  11  19 /  50  60  80  60
SANDIA PARK/CEDAR CREST.........  13  22  -2  10 / 100  80  80  60
TIJERAS.........................  18  25   2  12 /  90  70  80  60
MORIARTY/ESTANCIA...............  13  20  -2  10 /  90  70  80  60
CLINES CORNERS..................   6  15  -6   2 / 100  80  80  60
GRAN QUIVIRA....................  15  22   3  11 /  80  70  80  60
CARRIZOZO.......................  18  25   8  16 /  50  50  60  50
RUIDOSO.........................  17  26   1  18 / 100  70  90  60
CAPULIN.........................  -2   0 -13   4 / 100  60  50  30
RATON...........................   3   9 -10   6 / 100  60  50  30
SPRINGER........................   3  10 -10   6 / 100  60  50  30
LAS VEGAS.......................   3  10 -10   3 / 100  60  60  40
CLAYTON.........................  -2  10 -10   7 /  80  60  50  20
ROY.............................   2  11  -5   6 /  90  60  50  30
CONCHAS.........................   8  16  -2  10 /  80  60  50  30
SANTA ROSA......................  10  16  -1  10 /  80  60  60  40
TUCUMCARI.......................   7  14  -5  10 /  80  60  50  20
CLOVIS..........................   8  14   0  11 /  80  60  50  20
PORTALES........................  10  16   2  13 /  80  60  50  20
FORT SUMNER.....................  14  20   4  14 /  80  60  50  30
ROSWELL.........................  22  28   8  19 /  60  60  50  20
PICACHO.........................  19  22   5  18 /  70  60  70  50
ELK.............................  17  28   2  15 /  70  60  70  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ519-520-524>526-530>534-539-540.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ535>538.

WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ503-504-506>508-510>518-521>523-527>529.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ501-502-505-509.

&&

GUYER/40
Hazardous weather outlook, Jan 31, 6:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 AM MST MON JAN 31 2011

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY
COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY
PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
625 AM MST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A FAIRLY MOIST AND STRONG LOW PRESSURE TROUGH
ALOFT MOVING INTO NEW MEXICO FROM THE WEST AND AN INTENSELY COLD
ARCTIC AIRMASS DRIVING IN FROM THE NORTHEAST WILL RESULT IN AN
INCREASING LIKELIHOOD OF SNOW ACROSS NORTH...WEST AND CENTRAL NEW
MEXICO TODAY AND THE REMAINDER OF THE AREA TONIGHT. BEHIND THE
ADVANCING COLD FRONT MARKING THE EDGE OF THE ARCTIC AIRMASS...STRONG
NORTH AND NORTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS TO NEARLY 40
MPH WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES...ESPECIALLY
TONIGHT.

MORE DETAILS CAN BE FOUND IN THE WINTER WEATHER MESSAGE ISSUED
EARLIER THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MAJOR WINTER STORM EVENT WILL CONTINUE TUESDAY INTO WEDNESDAY AS
THE SECOND UPPER LEVEL LOW APPROACHES TUESDAY THEN MOVES THROUGH
WEDNESDAY. AFTER A POTENTIAL LULL IN SNOWFALL COVERAGE OR INTENSITY
THROUGH THE MORNING TO MIDDAY PERIOD TUESDAY...SNOW WILL LIKELY
INCREASE AGAIN ACROSS MOST OF NORTH AND CENTRAL NEW MEXICO. THE
GREATEST ACCUMULATIONS ARE MOST LIKELY TO FALL FROM THE GENERAL
VICINITY OF THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN FROM LATER TUESDAY INTO WEDNESDAY. IN ADDITION...
THE ARCTIC CHILL WILL OVERSPREAD CENTRAL AND MUCH OF WESTERN NEW
MEXICO TUESDAY AND TUESDAY NIGHT...THOUGH WINDS WILL NOT BE QUITE AS
STRONG NOR TEMPERATURES QUITE AS COLD AS COMPARED TO NORTHEAST NEW
MEXICO...WHERE READINGS OF 5 TO 15 DEGREES BELOW ZERO ARE LIKELY IN
THE NORTHEAST PLAINS AND 10 TO 25 BELOW IN THE SANGRE DE CRISTOS AND
NORTHEAST HIGHLANDS. STRONG NORTH AND NORTHEAST WINDS OF 15 TO 30
MPH WITH SOME HIGHER GUSTS TUESDAY INTO TUESDAY NIGHT WILL CREATE
DANGEROUSLY LOW WIND CHILL VALUES.

MORE DETAILS CAN BE FOUND IN THE WINTER WEATHER MESSAGE ISSUED
EARLIER THIS MORNING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS STARTING MONDAY
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

Event by event

29 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Highlands

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Northwest Highlands forecast zone
Reported by
Trained Spotter

Four inches of snow fell around Crownpoint.

Heavy Snow, West Central Plateau

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
West Central Plateau forecast zone
Reported by
Trained Spotter

Approximately 4 to 5 inches of snow fell around Gallup. Lesser amounts were noted farther south.

Heavy Snow, West Central Highlands

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
West Central Highlands forecast zone
Reported by
Trained Spotter

Between 3 and 7 inches of snow fell across the west central highlands. Amounts included 4 inches at Grants and nearly 7 inches around Acoma.

Heavy Snow, Southwest Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Southwest Mountains forecast zone
Reported by
Trained Spotter

Around 8 inches of snow fell near and in Magdalena. Elsewhere, 3 to 6 inch amounts were common.

Heavy Snow, San Francisco River Valley

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
San Francisco River Valley forecast zone
Reported by
Trained Spotter

In Reserve, up to 6 inches of snow fell.

Heavy Snow, San Juan Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snow amounts varied between 8 and 15 inches across the San Juan Mountains. Chama received the greatest amount at 15 inches, though most of the SNOTELs in the area picked up between 8 and 10 inches.

Heavy Snow, Jemez Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
SNOTEL

The Vacas Locas SNOTEL picked up 8 inches of snow.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Over a foot of snow was reported at the Tres Ritos and Gallegos Peak SNOTELs as well as the Sipapu Ski Area.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Between 8 and 12 inches of snow fell across the northern Sangre de Cristo Mountains.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Between one and two feet of snow fell across the southern Sangre de Cristo Mountains.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Between 8 and 15 inches of snow was common across the east slopes of the Sangre de Cristo Mountains.

Heavy Snow, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Trained Spotter

Between 4 and 6 inches of snow fell around Taos.

Heavy Snow, Santa Fe Metro Area

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Trained Spotter

Generally 3 to 4 inches of snow fell around the Santa Fe area, however, localized amounts up to 6 inches were reported.

Heavy Snow, Albuquerque Metro Area

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Trained Spotter

On the east side of Albuquerque, 4 to 6 inches of snow was common. West of Interstate 25, amounts were generally 1 to 2 inches. Three to 6 inches was also common around Belen, Los Lunas and Bosque Farms. Spotters also reported hearing thunder around Albuquerque.

Heavy Snow, Lower Rio Grande Valley

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Trained Spotter

Four to 6 inches of snow was common around Socorro, though further east, near Bingham, around 10 inches of snow was reported.

Heavy Snow, Sandia/Manzano Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Trained Spotter

Eight to 13 inches of snow was common across the mountains, though locally higher amounts around Sandia Peak were reported.

Heavy Snow, Estancia Valley

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Estancia Valley forecast zone
Reported by
Trained Spotter

About 9 inches of snow fell in Moriarty, though around 6 inches of snow was reported near Stanley.

Heavy Snow, Central Highlands

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Six to 8 inches of snow was common across the central highlands.

Heavy Snow, South Central Highlands

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
South Central Highlands forecast zone
Injuries
0 direct, 4 indirect
Reported by
Trained Spotter

Between 7 and 13 inches of snow fell across the south central highlands. Along Highway 54, approximately 15 miles south of Corona, a family of four skidded off the road and landed upside down in a 30 foot deep ravine. Highway workers patrolling the area found and rescued the family. The family sustained some injuries and showed early signs of hypothermia.

Heavy Snow, Upper Tularosa Valley

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Trained Spotter

Approximately 5 inches of snow fell around Carrizozo.

Heavy Snow, South Central Mountains

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
South Central Mountains forecast zone
Reported by
Trained Spotter

Amounts varied significantly across the south central mountains. However, around Alto and Ruidoso, more than a foot of snow was common. The highest elevations around Sierra Blanca received 18 inches or more.

Heavy Snow, Far Northeast Highlands

When
February 1, 12:00 AM MST to 2:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Snow totals varied from 3 to 8 inches across the far northeast highlands, though the highest amounts were noted southwest of Wagon Mound.

Heavy Snow, Northeast Highlands

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

The highest snow totals were generally along and west of Interstate 25 where 6 to 12 inches of snow was reported. During the evening of the 31st, 3 to 4 inch snow rates existed at times around San Jose.

Heavy Snow, Union County

When
February 1, 12:00 AM MST to 2:00 PM MST
Where
Union County forecast zone
Reported by
COOP Observer

Up to 4 inches of snow fell around Clayton.

Heavy Snow, Harding County

When
February 1, 12:00 AM MST to 2:00 PM MST
Where
Harding County forecast zone
Reported by
Trained Spotter

Up to 4 inches of snow fell in Harding County.

Heavy Snow, Eastern San Miguel County

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Trained Spotter

Up to 4 inches of snow fell in eastern San Miguel County.

Heavy Snow, Guadalupe County

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Guadalupe County forecast zone
Reported by
Trained Spotter

Between 2 and 6 inches of snow fell across Guadalupe County, with the highest amounts across western portions of the county.

Heavy Snow, Eastern Lincoln County

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Eastern Lincoln County forecast zone
Reported by
Trained Spotter

Between 3 and 10 inches of snow fell across eastern Lincoln County. The highest amounts were several miles north of Encinoso.

Heavy Snow, Southwest Chaves County

When
February 1, 12:00 AM MST to February 2, 11:00 AM MST
Where
Southwest Chaves County forecast zone
Reported by
Trained Spotter

About 6 inches of snow fell around Dunken.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270991, 270992, 270993, 270994, 270995, 270996, 270997, 270998, 270999, 271000, 271008, 271010, 271011, 271014, 271015, 271016, 271017, 271018, 271019, 271020, 271021, 271022, 271023, 271024, 271025, 271026, 271027, 271028, 271029.